Alert archive / Hawaii / Flash Flood Watches in 2021
Flash Flood Watch 2, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood watch at Jan 24, 2021, 8:46 AM HST for 4 counties in Hawaii. It took effect at Jan 24, 2021, 6:00 PM HST. It was in force for 45 hr.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2021, 8:46 AM HST (18:46 UTC)
- In effect from
- Jan 24, 2021, 6:00 PM HST
- Expired
- Jan 26, 2021, 3:22 PM HST
- In force
- 45 hr
- Issued by
- NWS Honolulu, HI
- Flood severity
- None
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 6.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1068 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
549 WGHW60 PHFO 241846 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Honolulu HI 846 AM HST Sun Jan 24 2021 HIZ023>028-250900- /O.NEW.PHFO.FF.A.0002.210125T0400Z-210127T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior-Big Island Summits- 846 AM HST Sun Jan 24 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 6 PM HST THIS EVENING THROUGH TUESDAY AFTERNOON... The National Weather Service in Honolulu has issued a * Flash Flood Watch for the Big Island. * From 6 PM HST this evening through Tuesday afternoon * Abundant moisture moving in from the southeast will bring the threat of flash flooding tonight through Tuesday afternoon for the Big Island. The greatest areas of risk will be over windward and mountain areas, especially the Hilo, Puna and Kau districts. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Urban areas may receive more significant flooding and property damage due to rapid runoff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ KINO
5 follow-up statements
363 WGHW60 PHFO 250638 FFAHFO Flood Watch National Weather Service Honolulu HI 838 PM HST Sun Jan 24 2021 HIZ023>028-251445- /O.CON.PHFO.FF.A.0002.000000T0000Z-210127T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior-Big Island Summits- 838 PM HST Sun Jan 24 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... The Flash Flood Watch continues for * The Big Island. * Through Tuesday afternoon * Abundant moisture moving in from the southeast will bring the threat of flash flooding tonight through Tuesday afternoon for the Big Island. The greatest areas of risk will be over the east side of the island, including the Hilo, Puna and Kau districts. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Urban areas may receive more significant flooding and property damage due to rapid runoff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ DONALDSON
084 WGHW60 PHFO 251315 FFAHFO Flood Watch National Weather Service Honolulu HI 315 AM HST Mon Jan 25 2021 HIZ023>028-260400- /O.CON.PHFO.FF.A.0002.000000T0000Z-210127T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior-Big Island Summits- 315 AM HST Mon Jan 25 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... The Flash Flood Watch continues for * The Big Island. * Through Tuesday afternoon * Thick clouds moving in from the southeast are producing heavy rain over the Big Island of Hawaii. There will be a threat of flash flooding through Tuesday afternoon for the Big Island. The highest threat will be for the east side of the island, including the Hilo, Puna and Kau districts. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Urban areas may receive more significant flooding and property damage due to rapid runoff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ DONALDSON
826 WGHW60 PHFO 260036 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Honolulu HI 236 PM HST Mon Jan 25 2021 ...FLASH FLOOD WATCH FOR ALL HAWAIIAN ISLANDS THROUGH TUESDAY... HIZ001>022-261430- /O.EXA.PHFO.FF.A.0002.000000T0000Z-210127T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-Oahu South Shore- Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Central Oahu- Waianae Mountains-Molokai Windward-Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central Valley-Windward Haleakala-Leeward Haleakala-Haleakala Summit- 236 PM HST Mon Jan 25 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON... The National Weather Service in Honolulu has expanded the * Flash Flood Watch to include Molokai, Kauai, Maui, Lanai, Niihau, Oahu and Kahoolawe. * Through Tuesday afternoon * Deep moisture within an unstable east to southeast flow will produce a threat for flash flooding through Tuesday. While the primary flood threat will be over windward slopes, all areas of the state may experience flash flooding. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Urban areas may receive more significant flooding and property damage due to rapid runoff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ HIZ023>028-261430- /O.CON.PHFO.FF.A.0002.000000T0000Z-210127T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior-Big Island Summits- 236 PM HST Mon Jan 25 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... The Flash Flood Watch continues for * The Big Island. * Through Tuesday afternoon * Deep moisture within an unstable east to southeast flow will produce a threat for flash flooding through Tuesday. While the primary flood threat will be over windward slopes, all areas of may experience flash flooding. Soils in the Kau, Puna, and Hilo Districts are saturated from recent heavy rainfall, and any additional heavy showers could lead to rapid flash flooding. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Urban areas may receive more significant flooding and property damage due to rapid runoff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ WROE
817 WGHW60 PHFO 261347 FFAHFO Flood Watch National Weather Service Honolulu HI 347 AM HST Tue Jan 26 2021 ...FLASH FLOOD WATCH FOR ALL HAWAIIAN ISLANDS THROUGH THIS AFTERNOON... HIZ001>028-270400- /O.CON.PHFO.FF.A.0002.000000T0000Z-210127T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-Oahu South Shore- Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Central Oahu- Waianae Mountains-Molokai Windward-Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central Valley-Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona- South Big Island-Big Island North and East-Kohala-Big Island Interior-Big Island Summits- 347 AM HST Tue Jan 26 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON... The Flash Flood Watch continues for * Molokai, Kauai, Maui, Lanai, Niihau, the Big Island, Oahu and Kahoolawe. * Through this afternoon * Deep moisture within an unstable easterly flow will produce elevated threats for flash flooding today. While the primary flood threat will be over windward and mountain slopes, all areas of the state may experience flash flooding. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Urban areas may receive more significant flooding and property damage due to rapid runoff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ RCB
943 WGHW60 PHFO 270122 FFAHFO Flood Watch National Weather Service Honolulu HI 322 PM HST Tue Jan 26 2021 HIZ001>028-270230- /O.CAN.PHFO.FF.A.0002.000000T0000Z-210127T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-Oahu South Shore- Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Central Oahu- Waianae Mountains-Molokai Windward-Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central Valley-Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona- South Big Island-Big Island North and East-Kohala-Big Island Interior-Big Island Summits- 322 PM HST Tue Jan 26 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for Molokai, Kauai, Maui, Lanai, Niihau, the Big Island, Oahu and Kahoolawe has been cancelled. Though a few heavy showers may briefly pass over windward areas tonight, conditions are slowly becoming more stable, and flooding is no longer expected to pose a threat. $$ WROE
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Jan 24, 3:51 AM HST, 4 hours 55 minutes earlier.
Area forecast discussion, Jan 24, 3:51 AM HST, 4 hours 55 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 351 AM HST Sun Jan 24 2021 .SYNOPSIS... Strong high pressure northeast of the area will maintain locally strong trade winds over the islands through much of the coming week. Windward areas will remain rather rainy. Rainfall will likely become more widespread tonight through Wednesday as a low aloft deepens northwest of the area. && .DISCUSSION... A strong 1041 mb high far north of the area is producing locally strong northeast to east trade winds over the main Hawaiian Islands. Windward areas have broken low clouds, while leeward areas have partly cloudy skies. Radars show numerous showers moving over windward areas with some of these showers spreading leeward on the smaller islands. These conditions will continue through the day today The global models show a northwest to southeast trough aloft deepening west of the islands over the next few days. This trough will destabilize the atmosphere over the islands. The trough will also cause the low level flow to veer out of the southeast and bring very moist air towards the islands. Increased rainfall is likely starting tonight, especially over the Big Island of Hawaii. The global models disagree on how much of the moisture will move over the islands, so there is quite a bit of uncertainty in how widespread and heavy the rainfall will be. The global models show the trough aloft lifting northwest starting Wednesday night as a ridge aloft builds over the area from the north. The atmosphere over the islands will become more stable and the moist air will move away to the west. That should bring a decrease in rainfall for the second half of the week, with showers focused over mainly windward areas. && .AVIATION... A strong high pressure system far north of the islands will maintain locally windy east to southeast winds through Monday. Scattered to numerous rain showers remain in the forecast today with the highest shower coverage developing over mountains and along east facing slopes. Expect brief periods of MVFR conditions in showers along the eastern slopes of most islands, extending into the southeastern slopes of the Big Island. AIRMET SIERRA remains in effect for Tempo Mountain Obscuration above 2500 feet along north through east sections of Oahu and Kauai due to MVFR ceilings in showers. AIRMET TANGO remains in effect for Moderate Turbulence below 8000 feet over and immediately southwest through northwest of all island mountains. && .MARINE... Strong east-southeast winds associated with high pressure will continue over the Hawaiian waters through the upcoming week. Rough conditions with seas at and above the Small Craft Advisory level of 10 ft will be the result across exposed waters. Surf along east facing shores will remain rough due to the aforementioned strong onshore winds locally and upstream across the eastern Pacific driving large seas through the area. The advisory in place will continue through much of the week. Surf along north and west facing shores will steadily lower through Monday as the northwest swell eases. Heights should dip below advisory levels for all exposed north and west facing shores by tonight. Large scale pattern change across the Pacific featuring a blocking pattern setting up east of the Date Line will translate to an end to the active period that began in the second half of December. Surf will respond and drop well below the January average Monday through midweek (near flat levels except for areas exposed to trade wind energy). For the long range, guidance shows the current storm developing off the coast of Japan tracking northward tonight through Wednesday across the far western Pacific to the western Aleutians/Bering Sea. Wave models reflect this and show small, long-period energy arriving through the day Thursday out of the west-northwest, then trending up out of the northwest Friday and Friday night. Large errors typically associated with these sources lead to low forecast confidence. Surf along south facing shores will trend up Tuesday through midweek, as an out-of-season Tasman source arrives. Nearshore PacIOOS buoy at Samoa reflected this source moving through 24 to 48 hrs ago, which increases confidence locally. Surf should drop and return to normal levels through the second half of the week. && .HFO WATCHES/WARNINGS/ADVISORIES... Winter Weather Watch until late Tuesday night for the summits of Mauna Loa and Mauna Kea on the Big Island of Hawaii. High Surf Advisory until 6 PM today for north and west facing shores of Niihau, Kauai, Oahu and Molokai and north facing shores of Maui. High Surf Advisory until 6 PM Sunday for west facing shores of the Big Island. High Surf Advisory until 6 PM Monday for east facing shores of Kauai, Oahu, Molokai, Maui and the Big Island of Hawaii. Small Craft Advisory until 6 PM Wednesday for all Hawaiian waters. && DISCUSSION...Donaldson AVIATION...Bohlin MARINE...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 3:09 AM HST | Winter Storm Watch | HFO | Hawaii | 12 hr |
Nearby
Flash Flood Watches in Hawaii, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.